Medindia

X

Birth Control Jab-Weight Gain Link Myth Debunked

by Thilaka Ravi on  July 27, 2009 at 4:52 PM Women Health News   - G J E 4
 Birth Control Jab-Weight Gain Link Myth Debunked
Researchers at the University of Texas Medical Branch at Galveston have debunked the myth that all women who use the birth control jab medroxyprogesterone acetate, more commonly known as Depo-Provera, are prone to gaining excessive weight.
Advertisement

They say that their findings will help physicians to counsel patients appropriately.

Advertisement
Commonly known as DMPA, the birth control jab is a contraceptive that is administered to patients every three months.

It was revealed that DMPA users whose weight increased by 5 percent within the first six months of use, called "early gainers," are at risk of continued, excessive weight gain.

However, 75 percent of users gained little or no weight, the early gainers averaged weight gain of 24 pounds over three years.

"DMPA-related weight gain is linked to increased abdominal fat, a known component of metabolic syndrome, which raises the risk of obesity-related conditions such as cardiovascular disease, stroke and diabetes," said corresponding author Dr. Abbey Berenson.

The researchers recommend that physicians need to tailor counselling based on women's risk factors, closely monitor weight at each three-month follow-up visit and suggest a different contraception method to patients who gain significant weight within the first six months of use.

It was found that early gainers exhibited three major risk factors-a body mass index under 30, having children before starting DMPA and a self-reported increase in appetite after six months of DMPA use.

The study followed 240 women ages 16-33, who used DMPA for up to three years.

Researchers looked at several potential predictors of weight gain, including age, race, baseline obesity prior to DMPA use, lifestyle variables such as smoking and exercise level, and weight gain at six months.

They found that women, who had gained more than 5 percent of their body weight within six months, or after just two injections of DMPA, continued to gain significant weight during the next 30 months.

Although the biological mechanism of DMPA-related weight gain is still unknown, researchers have noted that possible mechanisms include glucocorticoid-like activity, how the body breaks down simple carbohydrates such as glucose, and DMPA-associated interference with insulin action.

The study will appear in the August issue of Obstetrics and Gynecology.

Source: ANI
THK
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All